Alert archive / Missouri / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 166, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at May 4, 2003, 7:24 AM CDT for Maries County, Miller County, Missouri. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 4, 2003, 7:24 AM CDT (12:24 UTC)
- Expired
- May 4, 2003, 8:15 AM CDT
- In force
- 51 min
- Issued by
- NWS Springfield, MO
- Area
- Counties, with a storm outline in the text
Counties Maries County, MO, Miller County, MO
The radar
The St Louis radar (KLSX), 120 km from the middle of the area, began a volume at 12:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 4, 4:50 AM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 0.4 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 50 J/kg
- Mixed-layer CIN
- -362 J/kg
- Mixed-layer LCL
- 735 m above ground
- 0-6 km bulk shear
- 62 kt
- 0-1 km storm-relative helicity
- 282 m²/s²
- 0-3 km storm-relative helicity
- 474 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.7
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KSGF 041224 SVRSGF MOC125-131-041315- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 724 AM CDT SUN MAY 4 2003 THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN MARIES COUNTY IN MISSOURI EASTERN MILLER COUNTY IN MISSOURI * UNTIL 815 AM CDT * AT 715 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THIS STORM WAS LOCATED 6 MILES NORTHWEST OF ST. ELIZABETH...OR 18 MILES NORTHEAST OF OSAGE BEACH...AND MOVING EAST AT 45 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... VIENNA BY 740 AM CDT. BELLE BY 755 AM CDT. THE TOWN OF SAINT ELIZABETH IS ALSO IN THE PATH OF THIS STORM. IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS OR INSIDE A VEHICLE IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. LAT...LON 3841 9235 3815 9236 3814 9140 3844 9140 $$ BROWNING
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 4, 3:59 AM CDT, 3 hours 25 minutes earlier.
Area forecast discussion, May 4, 3:59 AM CDT, 3 hours 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 359 AM CDT SUN MAY 4 2003 ...POSSIBLE SEVERE WEATHER OUTBREAK THIS AFTERNOON AND EVENING IS THE MAIN FORECAST CONCERN... EARLY THIS MORNING...WARM FRONT STRETCHED FROM SOUTHERN ARKANSAS...THROUGH CENTRAL OKLAHOMA...TO SOUTHWEST KANSAS. PROFILERS INDICATED A 45 TO 60 KT 850 MB JET WAS IMPINGING ON THIS BOUNDARY. ELEVATED CONVECTION FIRED ACROSS FROM CENTRAL KANSAS NORTHEASTWARD INTO NORTHERN MISSOURI. SO FAR THESE THUNDERSTORMS HAVE STAYED JUST NORTH OF THE FORECAST AREA. IN THE MORNING GRIDS...HAVE 50 POPS GOING IN MY FAR NORTHERN COUNTIES WITH LESSER CHANCES TO THE SOUTH. LOOKS LIKE THE BEST MOISTURE TRANSPORT WILL CONTINUE TO FOCUS THE MAJORITY OF CONVECTION NORTH OF OUR AREA. NEXT CONCERN IS THE ONGOING WIND ADVISORY. LOOKS AS IF THE WESTERN HALF OF THE FORECAST HAS THE HIGHEST LIKELIHOOD OF VERIFYING. A SURFACE LOW WILL QUICKLY INTENSIFY AS A STRONG WAVE PUSHES INTO THE PLAINS. OUR WESTERN COUNTIES WILL HAVE TWO FACTORS IN FAVOR OF HIGH WINDS. THE FIRST IS THE INCREASING PRESSURE GRADIENT...AND THE SECOND IS THE MIXING DOWN OF STRONG WINDS ALOFT. THE MESOETA INDICATES A PUNCH OF DRIER AIR MOVING IN FROM THE WEST BY LATE MORNING ACROSS EASTERN KANSAS AND WESTERN MISSOURI. IF CLOUDS CLEAR...WIND GUSTS IN EXCESS OF 40 MPH ARE POSSIBLE...AS INDICATED BY BUFKIT SOUNDINGS. NOW FOR THE MAIN CONCERN...PARAMETERS SETTING UP FOR A SIGNIFICANT SEVERE WEATHER EVENT THIS AFTERNOON AND EVENING IF MORNING CLOUDS CAN CLEAR OUT. A DRYLINE WILL SURGE EASTWARD TODAY ACROSS KANSAS...AS THE AFOREMENTIONED LOW PRESSURE SYSTEM DEEPENS AND TRACKS TOWARD IOWA. THE STRONG SOUTHERLY WINDS WILL TRANSPORT ABUNDANT LOW-LEVEL MOISTURE INTO THE REGION. THE MESOETA EVEN SHOWS THIN BAND OF 70 DEGREE DEWPOINTS ALONG THE KANSAS/MISSOURI BORDER BY 21Z. THIS IS NOT OUT OF THE QUESTION...AS 70 DEGREE DEWPOINT VALUES ARE CURRENTLY FOUND ACROSS SOUTHEAST OKLAHOMA AND NORTHEAST TEXAS. THE KAIN-FRITSCH VERSION OF THE ETA INDICATES CONVECTIVE INITIATION BETWEEN 19Z AND 21Z SOMEWHERE NEAR THE KANSAS/MISSOURI BORDER. THIS TIMING LOOKS PRETTY GOOD...AS A STRONG WAVE WILL BE PUSHING INTO THE AREA...ALONG WITH A 120 KT UPPER LEVEL JET. THE STORMS SHOULD BE IN THE FORM OF SUPERCELLS AT THE START OF THE EVENT...AND MAY EVOLVE INTO A SQUALL LINE...DURING THE EVENING HOURS AS THEY MARCH ACROSS MISSOURI. IF CLEARING OCCURS...LATE AFTERNOON CAPES SHOULD RANGE FROM NEAR 4000 J/KG ACROSS FAR EASTERN KANSAS...TO AROUND 1000 J/KG ACROSS CENTRAL MISSOURI. PARAMETERS FOR TORNADIC SUPERCELLS ARE VERY FAVORABLE THIS AFTERNOON AND EVENING. ENERGY HELICITY INDEX VALUES RANGE FROM 3 TO 5.5 AT 00Z. IN ADDITION...VGP VALUES RANGE FROM 0.3 TO 0.45. VALUES ABOVE 0.27 ARE CONSIDERED VERY FAVORABLE. LOW SURFACE DEWPOINT DEPRESSIONS ALSO ADD TO THE TORNADO THREAT...AS DEPRESSIONS ARE FORECAST TO BE 10 DEG F OR LESS. .SGF... MO...WIND ADVISORY TODAY. KS...WIND ADVISORY TODAY. SAW
Hazardous weather outlook, May 4, 6:09 AM CDT, 1 hour 15 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-041800- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 609 AM CDT SUN MAY 4 2003 ...OUTBREAK OF SEVERE THUNDERSTORMS AND TORNADOES POSSIBLE THIS AFTERNOON AND EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT. WEATHER HAZARDS EXPECTED: SEVERE THUNDERSTORMS WITH LARGE HAIL...DAMAGING WINDS...AND TORNADOES. HIGH WINDS RANGING FROM 25 TO 35 MPH WITH HIGHER GUSTS POSSIBLE. AREAS AFFECTED AND TIMING: ROUND ONE OF THUNDERSTORMS WILL AFFECT LOCATIONS GENERALLY NORTH OF A BOLIVAR TO SALEM LINE THIS MORNING. HAIL UP TO THE SIZE OF QUARTERS WILL BE POSSIBLE WITH THE STRONGEST STORMS. ROUND TWO OF THUNDERSTORMS WILL INITIATE NEAR THE KANSAS/MISSOURI BORDER EARLY THIS AFTERNOON...AND SPREAD EASTWARD ACROSS THE REMAINDER OF THE OUTLOOK AREA LATE THIS AFTERNOON AND EVENING. THESE STORMS ARE EXPECTED TO BE MORE INTENSE THAN THE MORNING STORMS. HIGH WINDS ARE LIKELY BY LATE MORNING ALONG AND WEST OF A OSCEOLA TO SPRINGFIELD LINE...AND OVER THE REMAINDER OF THE REGION BY LATE AFTERNOON. DISCUSSION: EARLY THIS MORNING...A WARM FRONT STRETCHED ACROSS CENTRAL KANSAS AND EASTERN OKLAHOMA. A STRONG LOW-LEVEL JET INTERSECTED THIS BOUNDARY...CAUSING ELEVATED THUNDERSTORMS TO DEVELOP ACROSS WEST-CENTRAL AND CENTRAL MISSOURI. A FEW OF THESE STORMS WERE CAPABLE OF PRODUCING NICKEL TO QUARTER SIZED HAIL. THESE STORMS ARE EXPECTED TO END ACROSS NORTHERN SECTIONS OF THE OUTLOOK AREA BY LATE MORNING. THE INGREDIENTS ARE COMING TOGETHER FOR A SIGNIFICANT SEVERE WEATHER EVENT THIS AFTERNOON AND EVENING ACROSS SOUTHEAST KANSAS AND THE MISSOURI OZARKS. THE WARM FRONT WILL PUSH NORTH OF THE OUTLOOK AREA BY EARLY AFTERNOON. IF MORNING CLOUDS ARE ABLE TO BREAK UP...THE ATMOSPHERE WILL BECOME QUITE UNSTABLE. IN ADDITION...A VERY POTENT UPPER LEVEL SYSTEM WILL PUSH OUT OF THE PLAINS THIS AFTERNOON. RAPID DEVELOPMENT OF SEVERE THUNDERSTORMS IS EXPECTED ALONG A DRYLINE NEAR THE KANSAS AND MISSOURI BORDER BY MID-AFTERNOON. THESE STORMS WILL PUSH EASTWARD...AFFECTING THE REMAINDER OF THE OUTLOOK AREA LATE THIS AFTERNOON AND EVENING. THE VERTICAL WIND SHEAR IS FAVORABLE FOR TORNADIC SUPERCELLS. THE STRONG STORM SYSTEM WILL ALSO PRODUCE HIGH WINDS TODAY. A STRONG PRESSURE GRADIENT WILL COMBINE WITH MOMENTUM TRANSFER TO PRODUCE WINDS RANGING FROM 20 TO 35 MPH...WITH SOME GUSTS OVER 40 MPH. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED EARLY THIS MORNING ALONG AND NORTH OF A BOLIVAR TO SALEM LINE. SPOTTER ACTIVATION WILL LIKELY BE NEEDED ALONG AND WEST OF A NEVADA TO ANDERSON LINE AFTER 2 PM...AND ACROSS THE REMAINDER OF THE OUTLOOK AREA LATE THIS AFTERNOON INTO THE EVENING HOURS. DUE TO THE POTENTIAL OF A SIGNIFICANT SEVERE WEATHER OUTBREAK SUNDAY...EMERGENCY MANAGERS...HAM RADIO OPERATORS...STORM SPOTTER GROUPS...LAW ENFORCEMENT AGENCIES...AND ALL PERSONS WITH INTERESTS IN THE OUTLOOK AREA SHOULD CLOSELY MONITOR LATER FORECASTS AND OUTLOOKS ISSUED BY THE NATIONAL WEATHER SERVICE IN SPRINGFIELD. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF SAW
In the hours before
Special weather statement, May 4, 5:19 AM CDT, 2 hours 5 minutes before
MOZ055>058-067>071-079>081-083-041600- SPECIAL WEATHER STATEMENT - SEVERE THUNDERSTORM WATCH NATIONAL WEATHER SERVICE SPRINGFIELD MO 519 AM CDT SUN MAY 4 2003 THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH NUMBER 30...IN EFFECT UNTIL 1100 AM CDT SUNDAY MORNING. THIS SEVERE THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES... IN MISSOURI: BENTON...CAMDEN...DALLAS...DENT...HICKORY...LACLEDE...MARIES... MILLER...MORGAN...PHELPS...POLK...PULASKI AND ST. CLAIR. SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE BOLIVAR... CAMDENTON...FORT LEONARD WOOD...LEBANON...OSAGE BEACH AND ROLLA. A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF SEVERE WEATHER...INCLUDING LARGE HAIL...DAMAGING WINDS...AND LOCALLY HEAVY RAIN...IN AND CLOSE TO THE WATCH AREA. WHILE SEVERE WEATHER MAY NOT BE IMMINENT...PERSONS SHOULD REMAIN ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS...AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. BROWNING
Local storm report, May 4, 6:45 AM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
0645 AM CDT SUN MAY 04 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0451 AM COLLINS MO 1.25 INCH HAIL
05/04/03 ST CLAIR REPORTED BY LAW
ENFORCEMENT OFFICIAL.Local storm report, May 4, 6:50 AM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
650 AM CDT SUN MAY 04 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0425 AM APPLETON CITY MO .75 INCH HAIL
05/04/03 ST.CLAIR REPORTED BY PUBLIC.The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 4, 4:27 AM CDT | Severe Thunderstorm Warning | SGF | St. Clair | 33 min |
| May 4, 4:46 AM CDT | Severe Thunderstorm Warning | SGF | Hickory, St. Clair | 29 min |
| May 4, 5:00 PM CDT | Tornado Warning | SGF | Barton | 60 min |
| May 4, 5:23 PM CDT | Severe Thunderstorm Warning | SGF | Vernon | 52 min |
| May 4, 5:49 PM CDT | Tornado Warning | SGF | Cedar, Vernon | 56 min |
| May 4, 5:55 PM CDT | Severe Thunderstorm Warning | SGF | McDonald | 50 min |
| May 4, 5:59 PM CDT | Tornado Warning | SGF | Jasper | 56 min |
| May 4, 5:59 PM CDT | Tornado Warning | SGF | Newton | 61 min |
| May 4, 6:28 PM CDT | Severe Thunderstorm Warning | SGF | Barton | 62 min |
| May 4, 6:28 PM CDT | Tornado Warning | SGF | Polk | 62 min |
| May 4, 6:42 PM CDT | Tornado Warning | SGF | Barton, Dade | 63 min |
| May 4, 6:45 PM CDT | Severe Thunderstorm Warning | SGF | Hickory | 60 min |
| May 4, 6:46 PM CDT | Tornado Warning | SGF | Lawrence | 59 min |
| May 4, 6:50 PM CDT | Severe Thunderstorm Warning | SGF | Oregon | 40 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.